Weight loss and weight loss maintenance are difficult at the best of times. Finding the right balance of exercise, nutrition and sleep isn’t always easy and sticking with it for the long term can be challenging for many.
But what about when you have a medical condition that requires you to take medications that hinder weight loss efforts? Or worse, cause you to gain even more? Sadly, weight gain and prescription drugs often go hand in hand.
A long time personal training client of mine has recently put on a lot of weight, despite following the exercise routine and nutrition plan I’ve created for her.
We’ve had great success in the past; during the first six months of our training relationship she lost 25 pounds, many inches and made incredible gains in the gym. Clearly, her body is capable of responding positively to weight training and clean eating.
What then has changed over the past year and a half?
Turns out that this client is bi-polar (I knew this, but it hadn’t previously been an issue). She had been stable on her medication for many, many years, but suffered a breakdown last year after the death of her father. Her doctors decided to switch meds in an effort to stabilize her. Over the next six months, they slowly increased her Lithium levels and introduced a new anti-psychotic drug, Olanzapine. While her mood gradually improved and she began to returned to her usual self, she also began to re-gain the weight that she’d previously lost (and more).
Initially it was because the Lithium was making her ravenous. She was eating many more calories than required for maintenance but seemed unable to control the cravings and mindless eating. Her doctors introduced Olanzapine, which helped to control her appetite, but still she continued to gain weight.
A little bit of online research revealed that both drugs have well known weight gain effects; effects that appear to over-ride lifestyle approaches to weight loss and weight loss maintenance. Olanzapine in particular, changes the body’s sensitivity to insulin, and over time, can actually lead to the development of Type 2 diabetes.
Talk about frustrating! Either you take the drugs to control a serious medical condition and live with weight gain and potentially a second serious medical condition or you forsake your mood and sanity in order to keep your body at a healthy weight.
My client are I are currently focusing on the myriad other benefits of exercise and proper nutrition; in particular those related to risk of osteoporosis (she’s menopausal and has had several broken bones in her lifetime), improved sleep (often a challenge for those suffering from mental illness) and mood enhancement (we all need more ‘happy’).
In addition, we’ve done some research and discovered that there’s another drug she might be able to take in place of the Olanzapine.
There are many other classes of prescription drugs that can hinder weight loss and even cause substantial weight gain, including;
- anti-histamines (including over-the-counter varieties) that increase appetite
- anti-hypertensives (‘beta blockers’) that cause fatigue and a concomitant reduction in daily activity
- corticosteroids (used to treat asthma and arthritis) affect metabolism and increase hunger
- anti-depressants that increase food cravings
- anti-psychotics that ‘flatten’ your mood, sap your energy and affect your body’s sensitivity to insulin (eventually resulting in Type 2 Diabetes…)
- anti-seizure and mood disorder drugs can cause as much as a 10 pound weight gain in just a few weeks
Given that many of my readers are likely to have taken, or are currently taking one of the above medications, I thought I’d share some tips for researching the side effects of common prescription medications.
- start by reading the literature that came with your prescription; sounds simple, but many people don’t bother. Either because they trust their doctor and pharmacist to make the right choice for their health OR they simply can’t read the small print on the accompanying pamphlets (definitely a problem for those of us in our 40’s and beyond…)
- do some online research; beware of doing a generic Google search. All you’re likely to turn up are anecdotes, message boards and watered-down information, at best. Instead, try a Google Scholar search. You don’t need to be able to read the articles yourself (some scientific writing is hard for even other scientists to comprehend…) ; just scan the summaries and see whether there’s likely to be anything useful in the article. Click on the video below to see how I use Google to find fact-based sources of information.
- take the results of your online search to your doctor; We always assume that our doctors are apprised of the most recent research, yet the sheer volume of research generated on a weekly basis makes this next to impossible (unless your doctor spends more of their time reading journals, than seeing patients…).
Have you ever experienced weight gain while taking prescription medication?
How did you deal with it?
Disclaimer: While I am a certified Personal Trainer, I am NOT a medical professional. Please see you doctor or pharmacist to discuss concerns about any side effects your medications may be causing.